Alert archive / Kansas / Flash Flood Warnings in 1996
Flash Flood Warning 14, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Aug 19, 1996, 7:27 PM CDT for Lincoln County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 19, 1996, 7:27 PM CDT (00:27 UTC)
- Expired
- Aug 19, 1996, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1582 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1955 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 200033 FFWICT KSC105-200330- BULLETIN - EBS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 727 PM CDT MON AUG 19 1996 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1030 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL KANSAS ...LINCOLN COUNTY AT 725 PM...A WEATHER SPOTTER 1 MILE EAST OF LINCOLN REPORTED 5 INCHES OF RAIN SINCE 530 PM. NATIONAL WEATHER SERVICE DOPPLER RADAR ALSO ESTIMATED RAINFALL IN EXCESS OF 3.50 INCHES ACROSS LINCOLN COUNTY. AT 730 PM...THUNDERSTORMS CONTINUED TO DEVELOP AND MOVE EAST AT 15 MPH ACROSS LINCOLN COUNTY. TORRENTIAL RAINS WILL CONTINUE TO AFFECT SOUTHERN AND EASTERN LINCOLN COUNTY THROUGH AT LEAST 830 PM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES... DIPS... OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE... ON FOOT. DARMOFAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 3:57 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Aug 19, 3:57 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 330 PM CDT MON AUG 19 1996 PRECIPITATION CHANCES CONTINUE TO BE MAIN FORECAST PROBLEM THIS AFTERNOON. LATEST SURFACE ANALYSIS HAS SURFACE BOUNDARY FROM NWRN KANSAS THROUGH E CNTRL NEBRASKA WITH 88D CONTINUING TO SHOW SCATTERED -TSRA/-SHRA MOVING NEWD ALONG IT. UPPER FLOW IS RATHER WEAK AND PARALLEL TO BOUNDARY WITH MAIN DYNAMICS TO REMAIN WELL NORTH OF CWA SO BOUNDARY NOT FORECAST TO MAKE MUCH PROGRESS SOUTHWARD THRU 48 HRS. SOUTHERLY FLOW TO KEEP ABUNDANT LOW LEVEL MOISTURE PRESENT WITH CURRENT DEWPOINTS IN UPR 60S/LWR 70S OVER EASTERN HALF OF STATE. WEAK S/WS TO MOVE ACROSS FORECAST AREA THROUGH PERIOD WITH WEAK VERTICAL MOTION INDICATED AS WELL. MODELS DIFFERING SOMEWHAT ON STRENGTH AND LOCATION OF SYSTEMS WITH BEST ENERGY STAYING TO THE NORTH. WILL KEEP HIGHER POPS CENTRAL ZONES AND LOWER CHANCE REST OF FORECAST AREA. ANYTHING THAT DOES DEVELOP WILL BE SLOW TO MOVE. ~ WARM AND HUMID CONDS TO CONTINUE AND WILL KEEP TEMPERATURES SIMILAR TO GUID VALS IN THE U80/L90S. RSL 067/089 42 SLN 069/090 42 ICT 070/091 22 HUT 069/090 22 CNU 071/091 22 MRU
In the hours before
Special weather statement, Aug 19, 5:22 PM CDT, 2 hours 5 minutes before
KSZ032-033-047-048-049-050-192330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 523 PM CDT MON AUG 19 1996 ...THUNDERSTORMS ARE MOVING ACROSS CENTRAL KANSAS... AT 520 PM...WEATHER SERVICE RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM BARNARD TO GREAT BEND. THE HEAVIEST STORMS ARE LOCATED NEAR BARNARD. THE STORMS CONTINUE TO BACK BUILD TO THE SOUTHWEST AS THE MOVE NORTHEAST AT 15 MPH. REMEMBER A SEVERE THUNDERSTORM WATCH #969 IS IN EFFECT UNTIL 10 PM...WHICH MEANS SOME OF THESE STORM MAY BECOME SEVERE...PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS. KIRKWOOD
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 7:41 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 64 min |
| Aug 19, 7:47 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 58 min |
| Aug 19, 7:56 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 64 min |
Nearby
Flash Flood Warnings in Kansas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.